Kentucky, 2014

Damaging Wind in Kentucky, May 13, 2014

May 13, 2014 · NWS LMK · 1 event in 1 county or zone

Scattered thunderstorms developed within a warm and humid airmass during the afternoon on May 13th. Several became strong, and one produced a wet microburst that damaged a structure in LaRue County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Scattered thunderstorms developed within a warm and humid airmass during the afternoon on May 13th. Several became strong, and one produced a wet microburst that damaged a structure in LaRue County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 13, 2:28 PM EST, 2 hours 56 minutes earlier.

Area forecast discussion, May 13, 2:28 PM EST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
328 PM EDT Tue May 13 2014

.SHORT TERM (Now through Wednesday Night)...
Issued at 322 PM EDT Tue May 13 2014

The short term will be quite active as multiple disturbances cross
the region. A cold front stretching from Indiana to western Kentucky
will continue to slowly work eastward tonight and will stall across
east central Kentucky towards morning tomorrow. A weak disturbance
will ride northeastward along the front late tonight. A stronger
surface low will then develop tomorrow and track across the region
tomorrow afternoon into the evening hours, pulling the front back
northward. The track of this low pressure system  now looks to be
just along and north of the Ohio River.

As far as the sensible weather goes, isolated to scattered
showers and thunderstorms will continue this afternoon and early
evening. These storms have been struggling this afternoon as the
best forcing is further west. A few stronger storms with gusty winds
or small hail may be possible. We should see a lull in precip late
this evening and through a portion of the overnight hours. An
increase in showers/storms is then expected towards the morning
hours as the first disturbance moves through. Soundings show
elevated instability so some thunderstorms are expected.

There may be another break in precipitation tomorrow morning before
the stronger surface low moves in. Winds will return to southerly
and moisture will stream in. Numerous showers and thunderstorms are
expected from the afternoon into the overnight hours. Instability
will depend somewhat on how long morning convection lasts, but
should increase through the afternoon hours. In addition, a
developing LLJ will help enhance shear in the lower levels. Given
this, a few severe storms will be possible with some damaging winds
the greatest threat. However, with backed surface winds, an isolated
tornado cannot be ruled out. Additionally, heavy rain could become a
concern if we get any training of cells as these storms should be
fairly efficient rain producers with precipitable water values well
above normal for this time of year.

.LONG TERM (Thursday through Tuesday)...
Issued at 320 PM EDT Tue May 13 2014

A pattern change is knocking on our doorstep later this week as an
abnormally cold airmass associated with a deep Canadian trough dips
down across the Ohio Valley. NCEP's ensemble is showing 850mb temps
to be about 1 to 2 standard deviations below normal through the
weekend. This trough will linger over the Great Lakes until
upper-level ridging that sets up in the Plains assists in breaking
down the hold over the region. While the 12Z GFS and ECMWF are
somewhat spatially divergent by next week with the placement of an
omega block that sets up across the country, there is agreement that
we'll lie on the periphery of the ridge over the Plains.

Thursday will start off relatively wet in the eastern half of the
forecast area as lingering precip associated with a frontal boundary
pushes off toward the east. There currently looks to be a dry period
after the main area of precip moves out late Thursday but
deterministic models are hinting at some additional isolated to
widely scattered showers/t-storms on Friday as a quick-hitting
shortwave rotates through. By late this weekend, the region will be
under surface high pressure setting up over the Great Lakes and the
upper trough axis will finally make its swing through early on.
Could see some precip primarily across the north on Saturday and the
south on Saturday night but confidence is low in this however as a
good lifting mechanism is lacking. By Sunday and through the
remainder of the long-term period, look for dry conditions to settle
in once again as the aforementioned ridging to the west sets up and
surface high pressure overhead takes control.

For the entirety of this forecast period, temperatures will be below
normal for this time of year, primarily in thanks to the
aforementioned trough. Look for highs in the 60s to dominate
through Sunday, then warming into the 70s Monday through Tuesday.
Overnight lows will follow suit with 40s to greet the mornings of
Friday through potentially Monday. For Monday morning, could see
some locations not dropping below the 50 degree mark and by Tuesday
morning, lows aren't currently expected to drop lower than 50
degrees across the forecast area.

&&

.AVIATION (18Z TAF Update)...
Issued at 120 PM EDT Tue May 13 2014

The main challenge for this TAF period will be timing for the
multiple chances for showers and thunderstorms. This afternoon
convection has developed along a cold front in southern IN and
scattered storms have also developed across east central Kentucky.
Currently, the best chance for storms looks to be a LEX over the
next couple hours, so have added in a TEMPO group to cover this.
Will continue mention of VCTS at SDF for a few hours this afternoon.
However, the latest guidance suggests BWG may remain dry, so have
removed mention of TS there.

There will likely be a break in precipitation overnight before a
disturbance moves across the region after 06Z. Elevated instability
on soundings suggests thunderstorms will be possible with this wave
so have added in VCTS during the early morning time period. Rain
will continue into tomorrow as another wave approaches, but this far
out will mention only showers.

Winds will continue to be gusty this afternoon out of the south to
southwest. They will become light overnight and shift to the
northwest as weak low pressure moves across the area.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Short Term........EER
Long Term.........lg
Aviation..........EER
Hazardous weather outlook, May 13, 2:57 PM EST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
357 PM EDT TUE MAY 13 2014

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-142000-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
357 PM EDT TUE MAY 13 2014 /257 PM CDT TUE MAY 13 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
OUTLOOK REGION THIS AFTERNOON AND EVENING AS A COLD FRONT PUSHES
IN FROM THE WEST. ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING
HEAVY RAINFALL...SMALL HAIL...GUSTY WINDS...AND DANGEROUS CLOUD
TO GROUND LIGHTNING. ADDITIONAL STORMS ARE EXPECTED TO DEVELOP
OVERNIGHT. THESE STORMS WILL BRING BRIEF HEAVY RAINFALL AND
DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LOW PRESSURE WILL STRENGTHEN AS IT MOVES NORTH-NORTHEAST ACROSS
TENNESSEE AND INTO CENTRAL KENTUCKY WEDNESDAY AND WEDNESDAY NIGHT.
WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED WEDNESDAY AND
WEDNESDAY NIGHT. SOME OF THE STORMS DURING THE DAY AND EVENING
HOURS COULD PRODUCE DAMAGING WIND GUSTS. HEAVY RAINFALL AND
TRAINING OF STORMS COULD RESULT IN SIGNIFICANT PONDING OF WATER IN
SOME AREAS AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE REQUESTED TO REPORT ANY HAIL...DAMAGING WINDS...OR
HEAVY RAINFALL THROUGH WEDNESDAY NIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

EER/LG

In the hours before

Special weather statement, May 13, 2:53 PM EST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
353 PM EDT TUE MAY 13 2014

INZ076-084-132025-
CRAWFORD IN-ORANGE IN-
353 PM EDT TUE MAY 13 2014

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF
INCH HAIL...AND 40 MPH WINDS...

AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF ENGLISH...AND MOVING NORTHEAST AT
35 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN REDUCING
VISIBILITIES...HALF INCH HAIL...AND GUSTY WINDS OF AROUND 35 TO 40
MPH...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  PAOLI...
  ETHEL AND BROWNSTOWN...
  BACON AND GREENBRIER...
  PINE VALLEY AND YOUNGS CREEK...
  BRAXTONS SIDING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3851 8631 3848 8631 3828 8659 3832 8664
      3862 8647
TIME...MOT...LOC 1953Z 217DEG 29KT 3836 8655

SCHOETTMER
Special weather statement, May 13, 3:39 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
439 PM EDT TUE MAY 13 2014

KYZ042-132100-
BOURBON KY-
439 PM EDT TUE MAY 13 2014

...SMALL BUT STRONG STORM CROSSING BOURBON COUNTY...

AT 434 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM JUST SOUTH OF PARIS...MOVING NORTHEAST AT 25 MPH.

OCCASIONAL LIGHTNING...LOCALLY HEAVY RAIN...UP TO HALF INCH
HAIL...AND GUSTY WINDS TO 40 MPH ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL IMPACT...
  PARIS...
  CURRENTSVILLE AND NORTH MIDDLETOWN...
  BLACKS CROSSROADS AND LITTLE ROCK...
  MILLERSBURG...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3809 8417 3807 8427 3817 8437 3818 8436
      3820 8437 3835 8418 3828 8411 3828 8412
      3827 8409 3819 8401
TIME...MOT...LOC 2039Z 229DEG 23KT 3818 8422

13

The radar

The Louisville radar (KLVX), 59 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Larue

When
May 13, 5:24 PM EST
Where
Larue County, 1.3 mi ESE of Maxine
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
NWS Employee
Coordinates
37.460, -85.780

A new barn, with its doors open to its east, was destroyed when thunderstorm winds entered the structure.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506257.